People addicted to mood altering prescription drugs have what I call opioid-induced dyslexia, a term I coined to describe an interesting phenomenon that occurs when directions that say take one to two pills every 4 to 6 hours quickly become take four to six pills every 1 to 2 hours.
You may have innocently started using painkillers such as OxyContin or Percocet (both forms of oxycodone) after surgery, after breaking a bone, or when diagnosed with chronic pain and found you liked the blissful feeling it gave you. Or you may have been prescribed mood-altering medication for ADHD, anxiety, or another mental health issue.
Prescription Becomes a Problem
The most significant long-term physical effects of prescription pills depend on the nature of the pills—some are stimulants and some are depressants. Unlike alcohol and methamphetamines, which have fairly predictable consequences from long-term exposure, prescription drugs see to come to our attention more for accidents of chemistry, for the devastating effects of lethal combinations. Overdose or lethal combinations lead to emergency room visits for cardiac arrhythmias, respiratory depressions, cardiac arrests and aspiration (aspiration occurs when the contents of the stomach are vomited up by the gag reflexes are so suppressed that the vomit ricochets off the top of the mouth and down into the lungs, causing infection or sepsis and oftentimes leading to shock and respiratory arrest.
It is important that doctors are aware of their patients’ use, or overuse, of prescription medications and adjust dosages, change medications, or help guide patients toward treatment for abuse of the prescription medication.